Georgia, 2018Flash Flood and Hail in Georgia, July 6 to 7, 2018
July 6 to 7, 2018 · NWS FFC · 13 events in 13 counties and zones
An mid-level short wave moving slowly across the region, combined with a very moist and somewhat unstable airmass to produce isolated to scattered severe thunderstorms each afternoon into the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An mid-level short wave moving slowly across the region, combined with a very moist and somewhat unstable airmass to produce isolated to scattered severe thunderstorms each afternoon into the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 6, 12:30 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
130 PM EDT Fri Jul 6 2018
.UPDATE...
No significant changes made to the short-term forecast grids. Tweaked
hourly Temps/Dew Points/POPs/etc. to match current trends. Although
convective development has been a bit slower than anticipated along/
ahead of the frontal boundary to the north, I still expect good
coverage of convection to develop and/or move into the area through
the afternoon. Instability is expected to remain moderate at best so
widespread severe thunderstorm development remains unlikely, however,
some strong storms with isolated severe storms is still likely.
20
&&
.PREV DISCUSSION... /Issued 743 AM EDT Fri Jul 6 2018/
PREV DISCUSSION... /Issued 334 AM EDT Fri Jul 6 2018/
SHORT TERM /Today through Saturday/...
A recent glance at early morning water vapor imagery shows a large
ridge of high pressure centered roughly near the 4 corners
vicinity...confining the stronger belt of westerly flow to northern
latitudes where vorticity associated with several shortwave troughs
can be identified near the coastline of the PacNW/BC and Quebec. In
addition...weak waves of low pressure were found off the Ga/FL coast
and just south of the LA coast. In the lower levels...a cold front
extends S/SWWD from Quebec cyclone to the GL region and into the
Southern Plains. Abundant moisture resides ahead of the boundary
while a much drier 1030mb high is situated on the backside of the
front.
For today...as has been the case...a retrograding /albeit slowing/
pattern is present across most of the lower 48 and will continue
thru the short term as ridge builds westward into Great Basin region
and weak areas of low pressure slide westward from the Atlantic
coastal waters of Ga/FL and the GOM. The CWA will experience
enhanced forcing from the south from Ga/FL coast wave as well as
forcing from the north from approaching cold frontal boundary. Given
abundant lower level moisture and increasing deeper layer
moisture...better chances for convection will exist this afternoon
and evening...especially across the north. Altho some more linear
clusters may accompany the front as it sags south into north Georgia
this afternoon...mid and upper level wind fields will remain light
and unimpressive...preventing widespread clustering of storms and
limiting widespread severe chances. Nonetheless...forecast soundings
suggest strong sfc-3km lapse rates and somewhat cool air aloft so a
few strong to severe storms carrying a wind/small hail threat seems
probable.
Convection may continue into portions of the overnight before
dwindling. Enough forcing in the vicinity of the front in addition
to Georgia continuing to reside within western US ridge "ring of
fire" will contribute to continued chances for redevelopment of
convection on Saturday. By the end of the short term Saturday evening
.lower level high pressure behind the front will slide east into
the Mid Atlantic/lower Northeast. This will allow for ridging to
develop down the leeward side of the Appalachians where some drier
air looks to make it at least into the Carolinas before we enter the
long term.
Kovacik
LONG TERM /Saturday Night through Thursday/...
A cold front will move into central Georgia Saturday before
stalling and eventually dissipating. Showers and thunderstorms are
expected to develop Saturday and Sunday across the CWA. A few of
these storms could be strong to severe as CAPES remain high across
the CWA both days. By early next week the atmosphere stabilizes
somewhat and we get back into a more diurnally driven pattern of
isolated to scattered thunderstorms.
17
&&
.AVIATION...
18Z Update...
Most areas SCT/BKN VFR level clouds currently and this trend should
continue outside of convection through 06Z. MVFR or lower ceilings
developing by 06-08Z most areas, continuing through 14-16Z.
Conditions should improve to mainly VFR by 18Z most areas. Isolated
to scattered convection developing at this time will become more
widespread through 00Z before diminishing to isolated by 06Z. Winds
northwest to northeast 4-8kt will become mainly northeast to east
after 04-06Z.
//ATL Confidence...18Z Update...
Medium on timing of convection and lower ceilings early Saturday
morning. High on all other elements.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 92 71 83 67 / 60 50 70 50
Atlanta 90 72 84 69 / 60 60 70 50
Blairsville 85 66 79 63 / 60 50 60 30
Cartersville 89 70 84 69 / 60 50 70 40
Columbus 93 74 88 72 / 50 50 70 60
Gainesville 88 70 80 67 / 60 50 60 40
Macon 93 72 88 71 / 50 50 70 60
Rome 90 70 84 69 / 60 50 60 40
Peachtree City 91 71 85 69 / 60 60 70 50
Vidalia 92 73 90 72 / 40 40 70 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...20
LONG TERM....RW
AVIATION...20
Hazardous weather outlook, Jul 6, 11:46 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1246 PM EDT Fri Jul 6 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1246 PM EDT Fri Jul 6 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous showers and thunderstorms are expected
this afternoon and into tonight as a cold front moves out of the
Tennessee Valley and into north Georgia. A few thunderstorms
could be strong to severe with gusty winds, frequent lightning,
and heavy rain. The most favorable time frame for thunderstorm
development will be through 10 PM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
The cold front will continue its slow southward movement, moving
into central Georgia by Saturday afternoon. Numerous thunderstorms
are expected to develop by late Saturday morning and continue into
Saturday evening. Scattered to numerous thunderstorms are expected
again Sunday, mainly across central Georgia as the cold front
stalls across central Georgia. A few of these storms both Saturday
and Sunday could be strong to severe with gusty winds, frequent
lightning, and heavy rain.
Scattered mainly afternoon and evening thunderstorms are possible
Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Jul 6, 11:57 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT FRI JUL 6 2018
GAZ005-007-013-061745-
Gilmer GA-Pickens GA-Murray GA-
1257 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...
NORTHWESTERN PICKENS AND SOUTHEASTERN MURRAY COUNTIES UNTIL 145 PM
EDT...
At 1257 PM EDT...a strong thunderstorm was over Roundtop, or near
Ellijay...moving southwest at 20 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Ellijay, East Ellijay, Carters, Talona, Tails Creek, Blaine and
Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3475 8456 3459 8437 3447 8463 3450 8466
3458 8465 3458 8468 3460 8471 3460 8473
3461 8473 3461 8472 3462 8472 3462 8474
3461 8475 3465 8478
TIME...MOT...LOC 1657Z 050DEG 17KT 3464 8457
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 6, 12:42 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT FRI JUL 6 2018
GAZ009-016-061815-
Towns GA-White GA-
142 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNS AND WHITE COUNTIES
UNTIL 215 PM EDT...
At 142 PM EDT...a strong thunderstorm was over Anna Ruby Falls, or 10
miles north of Cleveland...moving southwest at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mossy Creek, Camp Coleman Lake,
Anna Ruby Falls, Leaf, Smithgall Woods Conservation Are, Sautee,
Qualatchee Lake and Low Gap Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3481 8367 3481 8368 3479 8368 3477 8363
3474 8362 3469 8364 3466 8366 3462 8364
3460 8364 3450 8370 3450 8373 3466 8388
3472 8386 3473 8383 3477 8383 3479 8381
3479 8378 3481 8378 3485 8374
TIME...MOT...LOC 1742Z 033DEG 9KT 3474 8370
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 6, 12:45 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
145 PM EDT FRI JUL 6 2018
GAZ014-021-022-061815-
Dawson GA-Cherokee GA-Forsyth GA-
145 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON...NORTHEASTERN
CHEROKEE AND NORTHWESTERN FORSYTH COUNTIES UNTIL 215 PM EDT...
At 145 PM EDT...a strong thunderstorm was near Reavis Mountain, or 11
miles northeast of Canton...moving southwest at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Canton, Holly Springs, Ball Ground, Waleska, Free Home, Buffington,
Hickory Flat, Union Hill, Hightower, Hollis Lathem Reservoir,
Holbrook, Lathemtown, Ducktown and Reavis Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3430 8416 3419 8429 3419 8433 3417 8435
3412 8437 3411 8442 3430 8460 3438 8442
3438 8440 3437 8440 3438 8439 3438 8426
3440 8426
TIME...MOT...LOC 1745Z 050DEG 11KT 3432 8432
WIND...40MPHSpecial weather statement, Jul 6, 1:04 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT FRI JUL 6 2018
GAZ013-014-021-061830-
Dawson GA-Cherokee GA-Pickens GA-
204 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...NORTHERN
CHEROKEE AND PICKENS COUNTIES UNTIL 230 PM EDT...
At 204 PM EDT...a line of strong thunderstorms extended from Hinton
to near Tate to Juno...and moving south at 10 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Jasper, Dawsonville, Ball Ground, Nelson, Marblehill, Juno, Salacoa
Valley, Lake Tamarack, Hollis Lathem Reservoir, Talmadge, Tate,
Reavis Mountain, Hinton and McKee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3449 8413 3436 8410 3430 8442 3438 8466
3444 8466 3446 8465 3450 8464 3449 8439
3451 8415
TIME...MOT...LOC 1804Z 014DEG 7KT 3446 8457 3443 8442 3446 8421
WIND...50MPHSpecial weather statement, Jul 6, 1:11 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EDT FRI JUL 6 2018
GAZ009-061845-
Towns GA-
211 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR TOWNS COUNTY UNTIL 245 PM EDT...
At 211 PM EDT...a strong thunderstorm was over Plum Orchard Gap
Shelter, or 8 miles east of Hiawassee...moving southwest at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Hiawassee, Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and
Mountain Scene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3497 8355 3495 8355 3494 8360 3492 8359
3491 8363 3490 8363 3488 8366 3483 8366
3482 8365 3481 8367 3489 8381 3491 8381
3491 8384 3492 8385 3499 8357
TIME...MOT...LOC 1811Z 050DEG 7KT 3492 8361
HAIL...0.25IN
WIND...50MPHEvent by event
10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Gilmer
- When
- July 6, 1:14 PM EST to 1:24 PM EST
- Where
- Gilmer County, 1.95 mi SE of Licklog
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.582, -84.303
The Gilmer County Emergency Manager reported trees and power lines blown down, blocking the roadway, along Highway 52 near Mountain Ash Road.
Thunderstorm Wind, Dawson
- When
- July 6, 1:20 PM EST to 1:50 PM EST
- Where
- Dawson County, 2.2 mi NW of Johntown to 3.11 mi S of Juno
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.576, -84.303
The Dawson County Emergency Manager reported trees and power lines blown down across the northern half of the county from around the Gilmer County line on Highway 52, southeast through Juno to west of Dawsonville along Highway 53.
Thunderstorm Wind, Union
- When
- July 6, 2:00 PM EST to 2:15 PM EST
- Where
- Union County, 0.94 mi NNW of Hood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.763, -83.874
The Union County Emergency Manager reported several trees and power lines blown down along the Richard B Russell Scenic Highway near Helton Creek.
Thunderstorm Wind, Walker
- When
- July 6, 2:10 PM EST to 2:20 PM EST
- Where
- Walker County, 1.48 mi W of Kendrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 34.880, -85.406
The broadcast media reported trees blown down onto a house off of Highway 157. No injuries were reported.
Thunderstorm Wind, Chattooga
- When
- July 6, 3:00 PM EST to 3:10 PM EST
- Where
- Chattooga County, 1.19 mi NW of Trion
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.541, -85.336
The Chattooga County Emergency Manager reported a tree blown down west of Trion.
Hail, Fulton
- When
- July 6, 3:49 PM EST to 3:55 PM EST
- Where
- Fulton County, 1.8 mi SW of Bolton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -84.490
A trained spotter reported quarter size hail just west of I-285 in west Atlanta.
Thunderstorm Wind, Douglas
- When
- July 6, 4:00 PM EST to 4:10 PM EST
- Where
- Douglas County, 2.04 mi NE of Lithia Spgs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.802, -84.627
The Douglas County Emergency Manager reported a tree blown down onto a mobile home in the Douglas Estates Mobile Home Park.
Thunderstorm Wind, Murray
- When
- July 6, 4:10 PM EST to 4:20 PM EST
- Where
- Murray County, 1.61 mi S of Fort Mountain
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.747, -84.752
The Murray County 911 center reported a tree blown down at the intersection of Old Federal Road South and Red Road.
Flash Flood, Whitfield
- When
- July 6, 4:30 PM EST to 8:30 PM EST
- Where
- Whitfield County, 1.58 mi NNW of Dalton to 1.27 mi NNW of Dalton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.789, -84.965
A trained spotter reported flash flooding approximately half a mile west of Cleveland Highway and the north bypass, near Legion Drive in Whitfield County. A water rescue also occurred in this area. Radar estimates indicate that 2 to 2.5 inches of rain occurred in this area over a short period of time.
Thunderstorm Wind, Carroll
- When
- July 6, 5:35 PM EST to 5:50 PM EST
- Where
- Carroll County, 2.77 mi E of Carrollton to 3.27 mi NW of Cross Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.579, -85.032
The Carroll County Emergency Manager reported several trees blown along Horsley Mill Road between Folds Road and Pleasant Hill Road.
Thunderstorm Wind, Troup
- When
- July 6, 6:25 PM EST to 6:35 PM EST
- Where
- Troup County, 0.32 mi ENE of Trimble
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.201, -84.895
The Troup County 911 center reported a tree blown down along Trimble Station Road near Hogansville Road.
Hail, Upson
- When
- July 6, 7:40 PM EST to 7:50 PM EST
- Where
- Upson County, 0.75 mi WNW of Silvertown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.905, -84.342
The Upson County Emergency Manager received several reports of quarter size hail in the West Silvertown neighborhood in Thomaston.
Thunderstorm Wind, Pike
- When
- July 7, 7:15 PM EST to 7:25 PM EST
- Where
- Pike County, 0.13 mi NW of Zebulon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.101, -84.351
The Pike County Emergency Manager reported several trees blown around the intersection of Concord Street and Pope Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 10, 20189 deaths · 1 event
- Excessive Heat in California, July 6 to 7, 20181 death · 50 injured · 4 events
- Damaging Winds in North Carolina, July 6, 20181 death · 2 injured · $5,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Arkansas, July 6 to 8, 20181 death · $2,000 · 61 kt wind · 6 events
- Wildfire in California, July 6 to 10, 20181 injured · $500,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 6 to 7, 2018$203,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Winds in North Carolina, July 6, 2018$55,000 · 50 kt wind · 18 events
- Flood and Damaging Winds in Tennessee, July 6, 2018$74,000 · 50 kt wind · 8 events
- Damaging Winds in Mississippi, July 6, 2018$68,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Massachusetts, July 6, 2018$41,000 · 5 events
- Lightning Strike in Florida, July 6, 2018$45,000 · 1 event
- Damaging Winds in Texas, July 6 to 10, 2018$28,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769593, 769582, 769606, 769610, 769612, 769560, 769617, 769622, 777518, 769629, 769630, 769565, 769633.